Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Aberdeen, SD

July 11, 2017Roberts County, South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 8:07 PM CDT for Roberts County, South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 8:07 PM CDT (01:07 UTC)
Expired
Jul 11, 2017, 9:15 PM CDT
In force
68 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:07 PM CDTHAIL 12 Sse Peever, SDSOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3131 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KABR 120107
SVRABR
MNC011-155-SDC109-120215-
/O.NEW.KABR.SV.W.0091.170712T0107Z-170712T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
807 PM CDT TUE JUL 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southern Traverse County in west central Minnesota...
  Big Stone County in west central Minnesota...
  South central Roberts County in northeastern South Dakota...

* Until 915 PM CDT

* At 807 PM CDT, a severe thunderstorm was located over Yankeetown,
  or 16 miles southeast of Sisseton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Browns Valley, Graceville, Clinton, Beardsley, Johnson, Barry,
  Trinity Lutheran Country Church, Peever Flats Housing, Yankeetown,
  Big Stone Lake and Bonanza Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4535 9621 4546 9695 4560 9693 4566 9625
      4559 9625 4558 9624 4541 9624 4541 9621
TIME...MOT...LOC 0107Z 270DEG 29KT 4551 9679 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
4 follow-up statements
625 
WWUS53 KABR 120118
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
818 PM CDT TUE JUL 11 2017

MNC011-155-SDC109-120215-
/O.CON.KABR.SV.W.0091.000000T0000Z-170712T0215Z/
Traverse MN-Big Stone MN-Roberts SD-
818 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN TRAVERSE...BIG STONE AND SOUTH CENTRAL ROBERTS
COUNTIES...

At 817 PM CDT, a severe thunderstorm was located over Yankeetown, or 
17 miles southeast of Sisseton, moving east at 25 mph. Quarter sized 
hail has been reported with this storm as it moved 1 mile south of 
Peever Flats.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Browns Valley, Graceville, Clinton, Beardsley, Johnson, Barry,
Trinity Lutheran Country Church, Yankeetown, Big Stone Lake, Bonanza
Grove and Lake Traverse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4545 9687 4561 9687 4566 9625 4559 9625
      4558 9624 4541 9624 4541 9621 4535 9621
TIME...MOT...LOC 0117Z 271DEG 21KT 4551 9675 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
410 
WWUS53 KABR 120136
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
836 PM CDT TUE JUL 11 2017

SDC109-120146-
/O.CAN.KABR.SV.W.0091.000000T0000Z-170712T0215Z/
Roberts SD-
836 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ROBERTS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4535 9621 4542 9670 4546 9673 4552 9676
      4561 9686 4566 9625 4541 9624 4541 9621
TIME...MOT...LOC 0136Z 273DEG 15KT 4550 9666 

$$

MNC011-155-120215-
/O.CON.KABR.SV.W.0091.000000T0000Z-170712T0215Z/
Traverse MN-Big Stone MN-
836 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN TRAVERSE AND BIG STONE COUNTIES...

At 836 PM CDT, a severe thunderstorm was located near Yankeetown, or
16 miles northwest of Big Stone City, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Browns Valley, Graceville, Clinton, Beardsley, Johnson, Barry,
Trinity Lutheran Country Church, Yankeetown, Big Stone Lake, Bonanza
Grove and Lake Traverse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4535 9621 4542 9670 4546 9673 4552 9676
      4561 9686 4566 9625 4541 9624 4541 9621
TIME...MOT...LOC 0136Z 273DEG 15KT 4550 9666 

HAIL...1.75IN
WIND...60MPH
 
$$

KF
884 
WWUS53 KABR 120154
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
854 PM CDT TUE JUL 11 2017

MNC155-120204-
/O.CAN.KABR.SV.W.0091.000000T0000Z-170712T0215Z/
Traverse MN-
854 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TRAVERSE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning weakened. 
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.

LAT...LON 4535 9621 4540 9653 4548 9664 4554 9666
      4559 9662 4558 9625 4541 9624 4541 9621
TIME...MOT...LOC 0154Z 270DEG 19KT 4549 9650 

$$

MNC011-120215-
/O.CON.KABR.SV.W.0091.000000T0000Z-170712T0215Z/
Big Stone MN-
854 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN BIG STONE COUNTY...

At 854 PM CDT, a severe thunderstorm was located near Clinton, or 13
miles north of Ortonville, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Graceville, Clinton, Johnson and Barry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4535 9621 4540 9653 4548 9664 4554 9666
      4559 9662 4558 9625 4541 9624 4541 9621
TIME...MOT...LOC 0154Z 270DEG 19KT 4549 9650 

HAIL...1.50IN
WIND...60MPH
 
$$

KF
664 
WWUS53 KABR 120208
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
908 PM CDT TUE JUL 11 2017

MNC011-120215-
/O.CON.KABR.SV.W.0091.000000T0000Z-170712T0215Z/
Big Stone MN-
908 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN BIG STONE COUNTY...

At 908 PM CDT, a severe thunderstorm was located over Clinton, or 11
miles north of Ortonville, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clinton and Johnson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4539 9647 4548 9649 4552 9647 4558 9641
      4558 9625 4541 9624 4541 9621 4535 9621
TIME...MOT...LOC 0208Z 280DEG 21KT 4547 9640 

HAIL...1.00IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:17 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 11, 6:17 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
617 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 610 PM CDT Tue Jul 11 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017

Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.

Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.

Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017

By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.

At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.

While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017

VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ006-010-016>018-
     034>037-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Tue Jul 11 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger will reach the high to very high
category today, along and west of the James valley. Expect south
to southwest winds ahead of a cold front, with winds speeds
topping out around 25mph. Behind the front, winds will be north to
northwest at 10 to 15mph.

The cold front will provide the focus for afternoon thunderstorms,
mainly along and east of the James river valley, including the
Sisseton hills region and into western Minnesota. Storms have the
potential to generate damaging winds and large hail. Storms will
track southeast through the evening departing the forecast area
during the early overnight hours.

Heat and humidity will combine to produce heat index values in the
upper 90s to low 100s before the front moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jul 11, 7:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
742 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             WATERTOWN               44.91N 97.17W
07/11/2017  M1.00 INCH       CODINGTON          SD   LAW ENFORCEMENT

&&

RL
Local storm report, Jul 11, 7:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             3 E WATERTOWN           44.90N 97.10W
07/11/2017  M1.00 INCH       CODINGTON          SD   LAW ENFORCEMENT

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jul 11, 7:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     WATERTOWN               44.91N 97.17W
07/11/2017  M75 MPH          CODINGTON          SD   ASOS

&&

RL
Local storm report, Jul 11, 7:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
754 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             3 E WATERTOWN           44.92N 97.10W
07/11/2017  M1.75 INCH       CODINGTON          SD   EMERGENCY MNGR

&&

RL
Local storm report, Jul 11, 7:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             2 SE WATERTOWN          44.89N 97.14W
07/11/2017  M1.00 INCH       CODINGTON          SD   TRAINED SPOTTER

&&

RL
Local storm report, Jul 11, 8:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             4 E WATERTOWN           44.92N 97.08W
07/11/2017  M2.00 INCH       CODINGTON          SD   PUBLIC

            PHOTOS VIA SOCIAL MEDIA. RADAR ESTIMATED
            TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:00 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin45 min
Jul 11, 7:24 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant51 min
Jul 11, 7:25 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin50 min
Jul 11, 7:35 PM CDTSpecial Weather StatementABRRoberts40 min
Jul 11, 7:51 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin39 min
Jul 11, 8:22 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin27 min
Jul 11, 9:36 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin24 min
Jul 11, 9:44 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin46 min
Jul 11, 9:49 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin41 min
Jul 11, 10:28 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin47 min
Jul 11, 8:43 PM CDTSpecial Weather StatementABRTraverse47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.